Texas, 2018

Wildfire in Texas, January 24, 2018

January 24, 2018 · NWS AMA · 1 event in 1 county or zone

The Highway 354 wildfire began around 1634CST about ten miles west of Four Way Texas in Moore county. The wildfire started between South County Line Road and Middlewell Road close to Farm to Market Road 354 and consumed approximately twenty-five hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Highway 354 wildfire began around 1634CST about ten miles west of Four Way Texas in Moore county. The wildfire started between South County Line Road and Middlewell Road close to Farm to Market Road 354 and consumed approximately twenty-five hundred acres. The cause of the wildfire was unknown. There were no reports of homes or other structures damaged or destroyed and there were no reports of injuries or fatalities. There were a total of four fire departments and other fire agencies that responded to the wildfire including the Texas A&M Forest Service and the wildfire was contained around 2030CST to 2100CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 24, 3:14 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 24, 3:14 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
314 PM CST Wed Jan 24 2018

.DISCUSSION...
A surface trough has developed along the lee-side of the southern
Rockies today.  Therefore, winds and temperatures will be little
higher than yesterday.

Upper heights start to fall on Thursday ahead a minor short wave
trough moving northeast out of Mexico and ahead of a much stronger
short wave moving east through the northern and central Rockies.
Winds should continue in the 15 to 25 mph range on Thursday. High
temperatures will also be about 5 degrees warmer than today.

A cold front will move through the region on Friday as the upper
level trough moves east onto the plains. This will "cool"
temperatures back to around normal for Saturday.  A slow warming
trend will then commence from Sunday onward.

&&

.FIRE WEATHER...
Will keep the current Fire Weather watch for northern areas going
for Thursday. Winds look like they will be a little stronger and
relative humidity values will be a little lower than today. Will
have to watch the southern Texas Panhandle as this area will be
close to Red Flag Warning criteria as well.

Elevated fire weather conditions will be possible on Friday across
the southern Texas Panhandle ahead of the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                32  65  34  63  28 /   0   0   0   0   0
Beaver OK                  26  68  38  59  25 /   0   0   0   0   0
Boise City OK              24  65  27  55  18 /   0   0   0   0   0
Borger TX                  38  66  41  63  28 /   0   0   0   0   0
Boys Ranch TX              23  67  31  62  20 /   0   0   0   0   0
Canyon TX                  28  65  31  63  26 /   0   0   0   0   0
Clarendon TX               30  64  38  65  34 /   0   0   0   0   0
Dalhart TX                 20  64  28  58  19 /   0   0   0   0   0
Guymon OK                  27  67  35  58  21 /   0   0   0   0   0
Hereford TX                26  63  30  62  23 /   0   0   0   0   0
Lipscomb TX                34  65  42  62  28 /   0   0   0   0   0
Pampa TX                   32  62  39  62  29 /   0   0   0   0   0
Shamrock TX                31  63  38  65  32 /   0   0   0   0   0
Wellington TX              30  64  38  66  35 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch Thursday afternoon for the following zones:
     Dallam...Hansford...Hartley...Hemphill...Hutchinson...
     Lipscomb...Moore...Ochiltree...Roberts...Sherman.

OK...Fire Weather Watch Thursday afternoon for the following zones:
     Beaver...Cimarron...Texas.

&&

29/15
Hazardous weather outlook, Jan 24, 3:22 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
322 PM CST Wed Jan 24 2018

OKZ001>003-TXZ001>020-251200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
322 PM CST Wed Jan 24 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Fire Weather Watch is in effect Thursday afternoon across the
Oklahoma Panhandle and northern half of the Texas Panhandle.
Elevated Fire Weather conditions will be possible across the
southern Texas Panhandle.

Elevated fire weather conditions are possible on Friday across
the southern Texas Panhandle and again on Tuesday across most of
the combined Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Thursday, Friday and
Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moore

When
January 24, 4:34 PM CST to 8:45 PM CST
Where
Moore forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728917.